Iowa, 2025

Hail and Damaging Winds in Iowa, September 22, 2025

September 22, 2025 · NWS DMX · 10 events in 8 counties and zones

Storms developed in late afternoon along a boundary across northern Iowa, then sunk south through the evening. Storms were able to organize into a more cohesive line with 2000+ J/kg of MLCAPE and around 30 kts of shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Storms developed in late afternoon along a boundary across northern Iowa, then sunk south through the evening. Storms were able to organize into a more cohesive line with 2000+ J/kg of MLCAPE and around 30 kts of shear. Storms initially resulted in a number of quarter sized hail reports, then transitions to wind damage as the cold pool surged south ahead of the line through the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 22, 1:49 PM CST, 2 hours 28 minutes earlier. Its key messages:

  • Slight risk (15%) for severe storms mainly northern and western Iowa this evening. Marginal risk elsewhere. Damaging winds, hail, and a tornado or two possible.
  • Storm chances continue south Tuesday, but the threat for severe weather is low (<5%).
  • Dry and mild from Wednesday into the weekend.
Area forecast discussion, Sep 22, 1:49 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
249 PM CDT Mon Sep 22 2025

 ...Updated for the 18z Aviation Discussion...

.KEY MESSAGES...

- Slight risk (15%) for severe storms mainly northern and
  western Iowa this evening. Marginal risk elsewhere. Damaging
  winds, hail, and a tornado or two possible.

- Storm chances continue south Tuesday, but the threat for
  severe weather is low (<5%).

- Dry and mild from Wednesday into the weekend.

&&

.DISCUSSION...
Issued at 116 PM CDT Mon Sep 22 2025

Main forecast concern today is on the potential for storms
tonight. Initial focus is on front draped near the IA-MN border.
High resolution models continue to depict storms developing
along the boundary between 4pm and 6pm then slowly migrating
south during the evening. This evolution is supported by
moisture pooling along the front in northern Iowa with dew
points already in the 67-70F range and surface based CAPE ahead
of the front around 3000 J/kg. Ample sunshine will also
continue to destabilize the atmosphere near the boundary as we
head into late afternoon. Mid level lapse rates are slowly
increasing, progged to reach 7-8 C/km by 00z. This would suggest
updrafts capable of supporting large hail this evening. And as
with any boundary, a tornado cannot be ruled out where storms
are tied to the boundary.

Looking to the west, an upper level wave approaching out of
Nebraska will help destabilize the atmosphere over western
Iowa. Storms are expected to develop over Nebraska and move east
into Iowa during the late evening hours. Large hail will remain
a concern with cooling aloft associated with the incoming wave
along with damaging wind with DCAPE from 1000 to 1400 in western
Iowa this afternoon.

Another concern is potential for heavy rain. With the slow
movement of the front, there is potential for heavy rainfall.
PWATs are in the 1-1.5 inch range. and with opportunity for
multiple rounds of storms, training could result in locally
heavy rainfall with impacts more likely in urban areas.

Tuesday chance of storms continues in the morning over
southern portions of the state. Chance for severe storms
tomorrow is limited.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 116 PM CDT Mon Sep 22 2025

Unsettled pattern for the next 24-36 hours across the region as
a cold front slowly drops south across Iowa. Result will be
periods of storms this evening through the overnight hours.
Storm have the potential to produce large hail and gusty wind.
Introduced prob30 for TSRA at all TAF sites during the period
of most likely tstorm activity. In the wake of the storms, will
need to watch for potential fog development due to light surface
winds and high humidity; although confidence too low to mention
in TAFs at this time due to expected cloud cover.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...DMD
AVIATION...DMD
Hazardous weather outlook, Sep 22, 4:15 PM CST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
515 PM CDT Mon Sep 22 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-232215-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
515 PM CDT Mon Sep 22 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A few strong to severe storms are possible this evening though 3
am. The greatest chances for severe storms is over parts of west
central and into north central Iowa. Large hail up to half dollar
sized and damaging wind gusts of 60 mph or greater are the primary
threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will remain in the forecast over the southern half
of Iowa Tuesday and Tuesday night. At this time, the threat for
any severe weather looks low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening.

The radar

The La Crosse radar (KARX), 161 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Worth

When
September 22, 4:17 PM CST
Where
Worth County, Grafton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.330, -93.070

Delayed report, time estimated by radar.

Hail, Bremer

When
September 22, 6:22 PM CST
Where
Bremer County, 1.02 mi E of Denver
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
42.670, -92.330

Social media image of quarter sized hail. Relayed by KWWL. Time estimated from radar.

Hail, Humboldt

When
September 22, 7:02 PM CST
Where
Humboldt County, 4.57 mi W of Thor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.680, -94.140

Quarter sized hail reported by trained spotter.

Hail, Wright

When
September 22, 7:03 PM CST
Where
Wright County, 0.69 mi N of Clarion
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.740, -93.730

Spotter reports quarter sized hail fell just north of the Clarion city limits. Time estimated.

Hail, Wright

When
September 22, 7:20 PM CST
Where
Wright County, 3.82 mi WNW of Woolstock
Measured
1 in hail
Reported by
Public
Coordinates
42.590, -93.920

Received via social media. Occurred at Prestage Foods of Iowa.

Hail, Grundy

When
September 22, 7:25 PM CST
Where
Grundy County, 2.76 mi S of Dike
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.430, -92.630

Quarter sized hail reported by trained spotter.

Thunderstorm Wind, Hamilton

When
September 22, 7:30 PM CST
Where
Hamilton County, 2.81 mi N of Highview
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
42.510, -93.910

Gust measured by a personal weather station.

Hail, Webster

When
September 22, 7:44 PM CST
Where
Webster County, 0.69 mi S of (Fod)ft Dodge Muni A
Measured
0.75 in hail
Reported by
Public
Coordinates
42.540, -94.180

Report via mping.

Thunderstorm Wind, Webster

When
September 22, 8:11 PM CST
Where
Webster County, 1.54 mi NE of Burnside
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.368, -94.082

A trained spotter reported damage to corn and soybean fields and tree losing big branches near Dolliver Park and Lehigh. Time estimated by radar.

Thunderstorm Wind, Story

When
September 22, 8:20 PM CST
Where
Story County, 0.86 mi SW of Ames
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.020, -93.630

Several large tree branches greater than 3 inches in diameter down around the city.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1297882, 1297883, 1297884, 1297885, 1297886, 1297887, 1297888, 1297889, 1297891, 1297890.